Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2004, 11:42 PM CDT for Dickinson County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 11:42 PM CDT (04:42 UTC)
- Expired
- May 19, 2004, 12:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2621 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
768
WUUS53 KTOP 190442
SVRTOP
KSC041-190515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1140 PM CDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS
* UNTIL 1215 AM CDT
* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES WEST OF WOODBINE...OR ABOUT 12 MILES
SOUTHEAST OF ABILENE...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WOODBINE
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3883 9719 3871 9701 3876 9693 3886 9692
3899 9699
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:05 AM CDT, 12 hours 37 minutes earlier.
Area forecast discussion, May 18, 11:05 AM CDT, 12 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1105 AM CDT TUE MAY 18 2004 .DISCUSSION... THERE ARE STILL SOME QUESTIONS WITH THE FORECAST IN THE SHORT TERM EVEN THOUGH THE MAIN MCS IS NOW SOUTH AND EAST OF THE FORECAST AREA. HAVE UPDATED THE FORECAST TO REFLECT A DECREASE IN THUNDERSTORM COVERAGE WITH CHANCE WORDING. HOWEVER HAVE RETAINED A CHANCE FOR THUNDERSTORMS THROUGH THE REST OF THIS AFTERNOON. THINK THAT CONVECTION THAT RECENTLY MOVED ACROSS TOP AND LWC FORMED ON THE BACK SIDE OF THE COLD POOL GENERATED BY CONVECTION ACROSS SOUTHEAST KS. ALSO MODELS INDICATE THAT THE SYNOPTIC TROUGH AXIS/FRONT WILL MOVE BACK INTO EAST CENTRAL KS. WITH GOOD SOUTHERLY FLOW CURRENTLY ACROSS SOUTHERN KS...IT IS NOT OUT OF THE QUESTION IN SPITE OF THE MCS TO OUR SOUTH /WHICH IS NOT MAKING MUCH PROGRESS TO THE SOUTH/. REGARDLESS OUTFLOW BOUNDARIES AND WAA OVER THEM WARRANT THE CONTINUED POPS DURING THE DAY. HAVE THE BEST CHANCES ACROSS EAST CENTRAL KS WHERE THESE BOUNDARIES ARE MOST LIKELY TO SET UP. OTHER CONCERN TODAY IS TEMPS. PREVIOUS FORECAST HAD SKIES BECOMING PARTLY CLOUDY. HAVE INCREASED SKIES TO BE MOSTLY CLOUDY THROUGH THE REST OF THE DAY. AM CONCERNED THAT CNK MAY NOT WARM UP MUCH MORE. LOW CLOUDS /IFR CEILINGS/ SEEM TO BE PUSHING SOUTH INTO WESTERN KS WITH THE SURFACE RIDGE. IF THESE CLOUDS HANG IN ACROSS NORTH CENTRAL ZONES...UPPER 60S MAY BE THE WARMEST THEY WILL GET. WILL MONITOR TEMP TRENDS AND ADJUST THEM LATER AS NECESSARY. THINK THAT FOR THE MOST PART THE IFR CEILINGS WILL REMAIN NORTH AND WEST OF TOP AND FOE...ESPECIALLY CONSIDERING THE TROUGH AXIS TRYING TO MOVE BACK NORTH THIS AFTERNOON. CEILINGS AT MHK COULD BE A LITTLE MORE TRICKY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, May 18, 10:27 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1027 PM CDT TUE MAY 18 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-191116- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1027 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVER THE AREA. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER THE NORTHERN COUNTIES WEDNESDAY MORNING. BEYOND THIS THERE WILL AGAIN BE SOME CHANCES FOR THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY NIGHT FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 18, 8:56 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM NON-TSTM WND DMG 2 SW DWIGHT 38.82N 96.62W
05/17/2004 MORRIS KS TRAINED SPOTTER
WINDS ESTIMATED AT 70 MPH...BROKEN TREE LIMBS AND A FEW
SHINGLES BLOWN OFF HOUSE.
&&
PBNearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.